Advertorial • Health Report
HealthVital Logo

October 22, 2026

Reader Story

Does Metformin Cause Neuropathy? Carla Took Hers for Eleven Years. Then Her Feet Started Burning and She Wanted to Throw the Bottle Out

She read one headline, panicked, and almost stopped her diabetes pill on her own. What the research this year actually says about metformin and the nerves in your feet, the blood test nobody had ordered for her, and the part that still wasn't explained.

By the HealthVital editorial team · 8 min read

Carla, 66, had taken the same white pill with breakfast for eleven years. Metformin, twice a day, never missed. Then, about a year ago, the bottoms of her feet started to burn at night, and the tips of her toes went numb, like she was walking on the folded edge of a towel. One night in September she typed the question into her phone in the dark so she wouldn't wake her husband: does metformin cause neuropathy?

Feet resting on a footstool at night under a blanket
Carla's feet on the footstool most nights this past year. "I'd been taking that pill to protect my feet. Now I was reading that it might be hurting them."

The first thing she saw was a headline that said metformin drains vitamin B12 and B12 deficiency damages nerves. She read it twice, got out of bed, and put the bottle on the kitchen counter, ready to stop it in the morning. If you're where Carla was that night, please read the next part before you do anything with your bottle.

Does metformin cause neuropathy? The honest answer is "it's complicated"

Two things are true at the same time, and most of what comes up when you search only tells you one of them.

Put those together and the picture is this: for most people the pill is protecting the nerves by keeping blood sugar down, and the B12 drain is a side issue that's easy to check and easy to fix. Stopping it on your own because of a headline can be the worst of both worlds.

The test Carla had never had

Carla called her doctor's office the next morning instead of throwing the bottle out. Her doctor kept her on the metformin and ordered one thing she'd never had in eleven years: a B12 level. It came back low-normal. Not dramatic, but enough that he started her on a B12 supplement and said to recheck in three months.

If you take metformin and your feet have started to burn, tingle or go numb, these are the questions worth bringing to your next appointment:

Never stop or change a diabetes medicine without talking to the doctor who prescribed it. That's the one rule in this whole article that has no "maybe" in it.

Why the B12 didn't settle it

Here's where Carla's story stops being simple. She took the B12 faithfully for two months. Her level came up. Her doctor was pleased. And her feet still burned at ten o'clock every night.

That's more common than people think. Low B12 can be one thing wearing on the nerves, but in someone with years of diabetes it's rarely the only thing. Think of the nerve to your toes as a long extension cord. The wire carries the signal, and a coating around it keeps the signal clean. Years of sugar spikes, years of age, poor circulation to the farthest point in the body, and cells running low on fuel all wear that coating down. When it wears thin the signal leaks, and the leak is what you feel as burning, buzzing and pins and needles. Topping up B12 patches one hole. It doesn't re-insulate the whole cord.

There's a doctor with nearly thirty years in practice who talks about that coating, and about a simple habit he believes may support it, built around something most people already have in the kitchen. He's very particular about which form and what time of day, and he says the version most people use doesn't do what they think. We're not going to spoil his explanation here. But it was the first thing that made sense to Carla after the B12 didn't.

The sister who had already been through it

A woman in her sixties at home, looking into the camera
Carla's older sister Diane, who drove up from Tulsa in October with a bottle in her purse.

Carla's older sister Diane, 69, has had type 2 even longer than she has. When Carla told her on the phone that the B12 hadn't touched the burning, Diane said, "Same thing happened to me. The B12 was one piece. Nobody told me about the rest." When she drove up for a weekend in October, she set a bottle on Carla's kitchen counter, right next to the metformin.

It was NervoLyn. Carla was suspicious. She'd spent a year being told her feet were "just diabetes," and she didn't want another pill that promised the moon. So she read the label at the counter with her reading glasses on, the way she reads everything:

"It's not instead of anything," Diane told her. "I still take my metformin. I still take my B12. This is the part that goes after the coating." Carla took the label to her doctor. Because alpha lipoic acid may lower blood sugar a little on top of metformin, he told her to take it with breakfast and keep a closer eye on her morning readings for the first few weeks.

A bottle of NervoLyn nerve support capsules
On Carla's counter now, in a row: the metformin, the B12, and this one. "Three bottles, three jobs. I finally understand what each one is for."

What changed, and when

Why so slow? Because nothing here numbs anything. The body repairs a worn coating on its own schedule, and the longest nerves, the ones to the toes, are last in line. The company says most people notice early changes in three to four weeks and fuller results over eight to twelve weeks of daily use, which is why Diane told her sister not to bother with a single bottle.

If you've already had the B12 talk and your feet are still burning, this is the bottle Diane set next to Carla's metformin.

See the label Carla read at her kitchen counter →

Who it's for, and who should skip it

It may fit you if you're over 50, you have type 2 or prediabetes, your doctor has checked your B12 and the basics, and the burning or numbness in both feet keeps creeping up even though you're doing what you were told.

Skip it, or ask your doctor first, if the numbness came on suddenly or on one side, comes with weakness, a drooping face or trouble speaking, or you have a foot sore that isn't healing: those need a doctor today. Show your doctor the label first if you take insulin or another blood sugar medicine, a blood thinner, thyroid medicine, or you're pregnant or nursing. A supplement is not a replacement for your diabetes medicine or for finding out what's behind your symptoms.

The order page shows a 60-day money-back guarantee, and it's a one-time purchase that doesn't renew on its own. "Sixty days," Carla said. "I spent eleven years not knowing B12 was a thing. I can give this sixty."

The metformin protects the nerves from the sugar. The B12 fills one hole. Every month the coating keeps wearing, the burning climbs a little higher.

Start your 60 days for the part nobody explained →

So, does metformin cause neuropathy?

Not in the way the scary headlines suggest. Metformin can lower vitamin B12 over time, and low B12 can cause or worsen nerve symptoms, so B12 should be checked if you've taken it for years. But staying on metformin consistently is linked to less nerve damage, not more, because it keeps blood sugar in check. Don't stop it on your own. Ask for a B12 test. And if the B12 comes back fine, or you fix it and your feet still burn, the coating may need more than one thing. Results vary, and Carla's and Diane's are their own.

P.S. The bottle Carla almost threw out that night in September is still on her counter, and she still takes it with breakfast. If you're standing in your own kitchen tonight with your metformin in your hand and a headline on your phone, here's what Diane brought her. And if your doctor told you your sugar is "fine" while your feet say otherwise, read Gene's story next.

Individual results vary. Reader stories reflect personal experiences; names and some details changed for privacy. This is an advertisement and not a news article. Statements have not been evaluated by the FDA. This product is not intended to diagnose, treat, cure or prevent any disease.